EconPapers    
Economics at your fingertips  
 

The incidence of non-linear price-dependent consumption taxes

Clément Carbonnier

Journal of Public Economics, 2014, vol. 118, issue C, 111-119

Abstract: The present article generalizes economic literature on the incidence of consumption taxes to general schedules of consumption taxes dependent on price. Previous studies were limited to the cases of per unit and ad valorem taxes. Three main contributions are made. Methodologically, the elasticity of the tax function is introduced as a new parameter so that the price-elasticity of general consumption tax schedules in different models of imperfect competition might be dealt with in a tractable manner. Theoretically, existing results on the difference between the incidence of ad valorem and per unit consumption taxes are generalized to non-linear consumption taxes: the larger the elasticity of the tax function, the smaller the share of consumption tax borne by consumers. From the perspective of applied public economics, it is shown how the regulator may reduce prices in very uncompetitive markets by increasing the elasticity of the consumption tax on a targeted range of producer prices.

Keywords: Tax incidence; Consumption taxes; Price-dependent schedule; Imperfect competition (search for similar items in EconPapers)
JEL-codes: H21 H22 H24 H32 (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (9) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S004727271400156X
Full text for ScienceDirect subscribers only

Related works:
Working Paper: The incidence of non-linear price-dependent consumption taxes (2014)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:pubeco:v:118:y:2014:i:c:p:111-119

DOI: 10.1016/j.jpubeco.2014.07.001

Access Statistics for this article

Journal of Public Economics is currently edited by R. Boadway and J. Poterba

More articles in Journal of Public Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2023-04-08
Handle: RePEc:eee:pubeco:v:118:y:2014:i:c:p:111-119